Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: methadone and Tramadol


 marc1982 - Sun Aug 01, 2010 8:09 pm

i was prescribed methadone and Tramadol for my pain. someone told me i shouldn't take the two together so i looked it up on-line and find stuff that says you can and stuff that says you can't.

so I'm wonder is it safe or dangerous to take the two together
 Faye Lang, RN, MSW - Wed Aug 11, 2010 6:55 pm

Hi Marc1982,

Since Tramadol at high doses may increase the incidence of seizure activity, recreational use can be very dangerous. Used according to recommended dosages, it is known to have effects very like those of other opioids, such as Codeine. The effects aren't as intense, however. Tramadol can cause nausea, dizziness, insomnia and/or loss of appetite. It can be used to alleviate withdrawal symptoms from opiates, and has the advantage of being easier to lower the dosage in withdrawal programs. Use of Tramadol with Methadone has not been scientifically shown to lower the effects of Methadone, but some persons who have used the two medications together are convinced otherwise. There is no established contraindication for using both Tramadol and Methadone at the same time. As always, monitoring by your physician is key, and always report any unusual effects to your doctor right away.

Good luck!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us